Jump to content

How am I supposed to take ziprasidone (geodon)?


Recommended Posts

Hi, 

My doctor let me try ziprasidone after I asked about it, but she has no experience prescribing it. She told me to start with 20mg once a day. I've read it makes you sleepy so I took it in the evening. 

Things were going fine for a few days and then I went camping for a couple of days, during which I think I suffered heat exhaustion. I think it affected me for a few days after that. In addition I think I ended up having an adverse reaction to ziprasidone. In the afternoons I began to have a tight feeling in my chest and I became anxious and irritable/upset/distressed. This would ease off after taking my evening dose of ziprasidone and then would repeat the next day. I stopped taking the med after a few days of that and the issue resolved. 

Thing is, I'm not sure if that was actually an adverse reaction or if it was after effects of heat exhaustion. Or maybe both? Can anyone shed any light? 

Was I taking the med correctly? I have read that some people take it twice a day, but I was worried about taking it in the morning because the one time I did take it in the morning, I was sooo sleepy for the whole day. Does that wear off over time though? 

I'd quite like to give it another try if I perhaps did it wrong, haha. 

Any info much appreciated. :) 

Link to comment
Share on other sites

1 hour ago, Melancholya said:

Hi, 

My doctor let me try ziprasidone after I asked about it, but she has no experience prescribing it. She told me to start with 20mg once a day. I've read it makes you sleepy so I took it in the evening. 

Things were going fine for a few days and then I went camping for a couple of days, during which I think I suffered heat exhaustion. I think it affected me for a few days after that. In addition I think I ended up having an adverse reaction to ziprasidone. In the afternoons I began to have a tight feeling in my chest and I became anxious and irritable/upset/distressed. This would ease off after taking my evening dose of ziprasidone and then would repeat the next day. I stopped taking the med after a few days of that and the issue resolved. 

Thing is, I'm not sure if that was actually an adverse reaction or if it was after effects of heat exhaustion. Or maybe both? Can anyone shed any light? 

Was I taking the med correctly? I have read that some people take it twice a day, but I was worried about taking it in the morning because the one time I did take it in the morning, I was sooo sleepy for the whole day. Does that wear off over time though? 

I'd quite like to give it another try if I perhaps did it wrong, haha. 

Any info much appreciated. :)

I know doc might be inexperienced but you should still reach out to get her guidance and see what she recommends. Better to have her involved than to strategize on your own  

Link to comment
Share on other sites

58 minutes ago, Iceberg said:

I know doc might be inexperienced but you should still reach out to get her guidance and see what she recommends. Better to have her involved than to strategize on your own  

She had no idea and just said to stop. But I want to try again. 

Link to comment
Share on other sites

Anecdotally, I have found that pushing pdocs out of their comfort zone too far can lead to bad outcomes. More objectively, I think that trying a med without a pdocs blessing is usually not the way to go. It’s fine to want to retry, and you have every right to revisit the topic but your prescribing doc needs to be on board with any decisions. Also, if I tell you to ignore your doc one of the moderators might have my head 

Link to comment
Share on other sites

13 hours ago, Iceberg said:

Anecdotally, I have found that pushing pdocs out of their comfort zone too far can lead to bad outcomes. More objectively, I think that trying a med without a pdocs blessing is usually not the way to go. It’s fine to want to retry, and you have every right to revisit the topic but your prescribing doc needs to be on board with any decisions. Also, if I tell you to ignore your doc one of the moderators might have my head 

Haha, fair enough. I don't want you to get in trouble. I have let my doctor know, thanks. :)

I've read lots of stuff online about some people taking it once a day and being fine, but others finding they needed it twice a day because once the dose wore off they would experience withdrawal symptoms right away (or at least that's what they claimed?) so would need the 2nd dose. It's all so confusing and I really want this to work out for me because it's the only weight neutral antipsychotic and it sounds like it's really good at mellowing people out, which would be perfect for me. 

Link to comment
Share on other sites

23 minutes ago, Melancholya said:

Haha, fair enough. I don't want you to get in trouble. I have let my doctor know, thanks. :)

I've read lots of stuff online about some people taking it once a day and being fine, but others finding they needed it twice a day because once the dose wore off they would experience withdrawal symptoms right away (or at least that's what they claimed?) so would need the 2nd dose. It's all so confusing and I really want this to work out for me because it's the only weight neutral antipsychotic and it sounds like it's really good at mellowing people out, which would be perfect for me. 

Which others have you tried? There some that can have low weight impact for some people (although admittedly not all) 

Link to comment
Share on other sites

59 minutes ago, Melancholya said:

Quetiapine and aripiprazole. Aripiprazole was bad news - never ever ever again! 

What about Lurasidone? That typically isnt bad on weight and can help with mood symptoms. Full disclosure though, ziprasidone was the first AP i really tried is one of my least favorite meds. So i am probably a bit biased 

just curious, did your doc mention taking it with food ?

Link to comment
Share on other sites

17 hours ago, Iceberg said:

What about Lurasidone? That typically isnt bad on weight and can help with mood symptoms. Full disclosure though, ziprasidone was the first AP i really tried is one of my least favorite meds. So i am probably a bit biased 

just curious, did your doc mention taking it with food ?

Looks like we don't have lurasidone here (New Zealand). 

She didn't say to take it with food but I read online that it is recommended so I take it with dinner. 

Edited by Melancholya
Link to comment
Share on other sites

Melancholya -

First, I take this opportunity to remind myself how important it is to read the full text of the question, and not just respond to the topic title; in this case, my knee-jerk reaction was to say,

”You swallow it.”

But I did actually read your question, and as someone who has suffered not only heat exhaustion but full heatstroke, I would not be at all surprised if your condition at the time was a factor in the way the med performed. If nothing else, you would have been severely dehydrated, limiting the potential for the transport of the med through your system. One doesn’t necessarily bounce right back from heat exhaustion in a matter of hours, either; it wouldn’t surprise me if you were still dealing with the aftermath of it for several days. Bear in mind that I am not a doctor and indeed just barely human, so these observations are anecdotal and speculative, but I’m hear to say that heat will put a whammy on you. If you feel you’ve fully recovered from all consequences of the heat incident, it might be worth giving your med another try. And buying a wide-brimmed hat and a water bottle. You know, in case of deserts.

On 3/29/2022 at 1:55 AM, Iceberg said:

More objectively, I think that trying a med without a pdocs blessing is usually not the way to go.

I second this. Don’t play with a chemistry set unless you know a bit of chemistry.

*~boom~*

Link to comment
Share on other sites

I took Geodon for many years, but stopped taking it about 7 years ago.  I don't know about the reaction to dehydration, but I wanted to chime in and let you know that you are supposed to take it with food as you absorb much more of it with food. It is supposed to make a big difference. At the time they recommended to take it with about 500 calories.

Good luck.

Link to comment
Share on other sites

16 hours ago, dilemma said:

At the time they recommended to take it with about 500 calories.

Good grief.

This is the evolution of the Pokémon Geodude into its Golem form:

image.png

 

It is now clear to Pokémon trainers around the world why this occurs. Geodude must be relying on Geodon for the transformation, as apparently you can't take a pill without also consuming the equivalent of a McDonald's Quarter-Pounder With Cheese with every dose.

 

Now, if you'll excuse me, I gotta catch 'em all.  Pika! Pika!

Link to comment
Share on other sites

  • 4 months later...

Hi

I'm currently on Lurasidone 80mg morning. Tolerate it okay. Also coming off Olanzapine - and it's been shit!  Been 6 weeks now and feeling crap (woozy and weak) plus sleep is bad.

I know how you feel about weight gain. So far on Lurasidone I have lost 12kg or so.  I see my dietitian tomorrow so will have a better look at my weight then.

I did try Ziprasidone once.  It worked ok - almost as if I was taking nothing at all!  But left me sleep deprived. I switched back to Seroquel soon after.

I have retried meds after a few years. For some reason I react differently compared to the first time.

Link to comment
Share on other sites

 Share

×
×
  • Create New...